Ohio, 2013

Tornado and Hail in Ohio, August 7, 2013

August 7, 2013 · NWS CLE · 10 events in 5 counties and zones

A weakening complex of showers and thunderstorms moved southeast out of Michigan during the morning of August 7th. The airmass over northern Ohio was moderately unstable with dewpoints in the mid 60s ahead of this feature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A weakening complex of showers and thunderstorms moved southeast out of Michigan during the morning of August 7th. The airmass over northern Ohio was moderately unstable with dewpoints in the mid 60s ahead of this feature. Thunderstorms developed out ahead of this complex as outflow boundaries pushed eastward. One of the thunderstorms produced a brief tornado in Orrville in Wayne County. An EF1 tornado was on the ground for approximately 1 mile and caused damage to a house. Several other thunderstorms produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 7, 8:51 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 7, 8:51 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
951 AM EDT WED AUG 7 2013

.SYNOPSIS...
A COLD FRONT OVER THE WESTERN GREAT LAKES WILL MOVE SOUTHEAST
ACROSS THE LOCAL AREA TONIGHT. THIS FRONT IS EXPECTED TO STALL NEAR
THE OHIO RIVER ON THURSDAY AND THEN MOVE LITTLE THROUGH FRIDAY.
THE FRONT WILL FINALLY MOVE OFF TO THE EAST ON SATURDAY AS
CANADIAN HIGH PRESSURE BEGINS TO BUILD OVER THE REGION FROM THE
NORTHWEST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
FEW CHANGES TO ORIGINAL FORECAST. OUTFLOW FROM TSRA MOVING ACROSS
LOWER MI KICKING OFF SCATTERED TSRA NW OH AND LAKESHORE COUNTIES.
CAPES HAVE PUSHED TO BETWEEN 1000 AND 1500 J/KG AS AS 65+ DEW
POINTS HAVE CREPT OVER THE WESTERN HALF OF THE FORECAST AREA BUT
SPC DOES NOT ANTICIPATE A WATCH BOX AT THIS TIME.

ORIGINAL DISCUSSION...
MADE ONLY MINOR ADJUSTMENTS TO THE SKY CONDITION WITH THE UPDATE.
STORMS ACROSS LOWER MI CONTINUE TO MOVE TOWARD NW OH. DEBRIS CLOUD
FROM THIS ACTIVITY AND PATCHES OF LOWER CLOUDS COULD WRECK HAVOC
ON TEMPS TODAY. THE DAY CREW COULD HAVE A HANDFUL. STILL
EXPECTING NEW DEVELOPMENT THIS AFTERNOON IN THE WEST. EXACT TIMING
REMAINS TOUGH.

ORIGINAL...LOT'S OF QUESTIONS TODAY. DO THINK MOST AREAS WILL SEE RAIN BY
EARLY EVENING BUT TODAY WILL CERTAINLY NOT BE A COMPLETE WASHOUT.
LINE OF STORMS OVER LAKE MICHIGAN SHOULD FOLLOW THE LOW LEVEL
THICKNESS CONTOURS TO LAKE ERIE LATER THIS MORNING. SOME WEAKENING
IS EXPECTED AND THE LINE COULD ARRIVE AS SCATTERED SHOWERS. WILL
START OUT NW OH WITH CHANCE POPS BY 12Z AND ALL AREAS WILL HAVE A
PRECIP MENTION BY LATE MORNING.  DEBRIS CLOUDS FROM THIS LINE WILL
PLAY A KEY ROLE IN WHAT HAPPENS THIS AFTERNOON. DO THINK THE
CLOUDS WILL THIN AND EXPECT SOME CONVECTION TO BEGIN FIRING IN NW
OH LATER THIS AFTERNOON. HOW FAR AND FAST THIS ACTIVITY SPREADS
EAST IS TRICKY. WILL STICK WITH LIKELY POPS ALL AREAS FOR THIS
AFTERNOON BUT THE SE END OF THE AREA MAY HAVE TO WAIT TILL EARLY
EVENING FOR THE FIRST RUMBLES OF THUNDER. SOME DRYING OCCURS AT
MID LEVELS TODAY SO THE POTENTIAL EXISTS FOR ISOLATED SEVERE
STORMS. FORCING AT THE SURFACE WILL BE MARGINAL AS THE FRONT WILL
REMAIN WELL TO THE WEST. DO EXPECT INSTABILITY TO BUILD TODAY WITH
SURFACE DEWPOINTS MAKING A RUN FOR 70 DEGREES WHICH WILL GIVE
CAPES IN EXCESS OF 1000 J/KG. WILL HAVE TO WAIT AND SEE WHAT
HAPPENS. HOPEFULLY BY DAYBREAK WE SHOULD HAVE A BETTER FEEL FOR
THE CONVECTION OVER MI. HAVE NOT STRAYED TOO FAR FROM GUIDANCE
TEMPS TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE COLD FRONT WILL FINALLY ARRIVE TONIGHT BUT IT WILL BE ALMOST
DAYBREAK BEFORE IT CLEARS THE AREA. THE FRONT WILL EVENTUALLY
STALL NEAR THE OHIO RIVER WHICH MEANS A DISTINCT AIR MASS CHANGE WILL NOT
OCCUR. WILL NEED LIKELY POPS ACROSS THE EAST THIS EVENING AND
ALTHOUGH THERE SHOULD BE A DECREASE IN ACTIVITY OVERNIGHT NOT
COMFORTABLE DRYING THINGS OUT COMPLETELY. WILL NEED TO HAVE AT
LEAST CHANCE POPS THE REMAINDER OF THE WORKWEEK AS THE FRONT
REMAINS TOO CLOSE FOR COMFORT. THERE WILL BE A SHARP NORTHERN
CUTOFF TO THE PRECIP. MODELS CONTINUE TO SHOW A WAVE OF LOW
PRESSURE MOVING UP THE OHIO VALLEY ON FRIDAY. BEST CHANCES FOR
SHOWERS AND STORMS WILL OCCUR THEN AND HAVE BUMPED PRECIP CHANCES
TO LIKELY. SOME LOCATIONS COULD SEE AN INCH OR TWO OF PRECIPITATION
DURING THE PERIOD GIVEN THE WEST TO EAST ORIENTATION OF THE FRONT.
THIS IS SOMETHING THAT LATER SHIFTS WILL NEED TO MONITOR. THE
FRONT WILL FINALLY GET PUSHED TO THE SOUTHEAST OVER THE WEEKEND AS
HIGH PRESSURE BEGINS TO BUILD IN. WILL TRY FOR DRY WEATHER
SATURDAY MORNING.

HAVE USED A BLEND OF GUIDANCE DURING THE ENTIRE PERIOD. TEMPS WILL
AVERAGE BELOW NORMAL DURING THE PERIOD.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
MOST OF THE MODELS ARE STILL INDICATING HIGH PRESSURE EARLY NEXT
WEEK. THE HIGH IS PROGGED TO EXTEND FROM THE UPPER MIDWEST  ACROSS
THE LOWER GREAT LAKES. WITH THE BROAD TROUGH ALOFT I SUSPECT WE WILL
SEE PATCHES OF MID AND HIGH CLOUDS SO THE HIGH MAY BE SOMEWHAT DIRTY
ALTHOUGH THE AIR MASS SHOULD BE DRY AND STABLE. THE NEXT FRONT LOOKS
TO DROP ACROSS THE LOWER GREAT LAKES MONDAY NIGHT OR TUESDAY
MORNING. IT LOOKS TO BE A REINFORCING PUSH OF COOLER AIR. NOT MUCH
MOISTURE OR INSTABILITY TO WORK WITH. CANNOT RULE OUT A SHOWER
ESPECIALLY DOWN WIND OF LAKE ERIE BUT GIVEN THE UNCERTAINTY ON THE
TIMING AND STRENGTH OF THE FRONT WILL KEEP THE FORECAST DRY.

TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD AS THE
TROUGH ALOFT GRADUALLY DEEPENS. SURFACE HIGH PRESSURE FROM THE
NORTHERN PLAINS WILL GIVE WAY TO HIGH PRESSURE FROM CANADA. HIGH
TEMPERATURES IN THE 70S. LOWS MOSTLY IN THE 50S...AROUND 60 NEAR THE
LAKESHORE AND IN TOWN.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
DEWPOINTS ARE COMING UP AS THE SOUTH WIND HAS PREVAILED OVERNIGHT.
PATCHES OF STRATUS HAVE FORMED ACROSS INDIANA AND NW OHIO AND WILL
LIKELY SEE MVFR OR LOCAL IFR CEILINGS AT KTOL KFDY KMFD THIS
MORNING WITH MVFR OR VFR CUMULUS FILLING IN ELSEWHERE. NEW
SHOWERS/STORMS WILL DEVELOP TODAY WELL AHEAD OF A COLD FRONT. THE
FRONT WILL NOT CROSS THE FORECAST AREA UNTIL LATE TONIGHT OR EARLY
THURSDAY MORNING. SHOWERS/STORMS A POSSIBILITY UNTIL THE FRONT
MOVES THRU. WILL TRY TO FORECAST THE MOST LIKELY 4 HOUR WINDOW AT
EACH TAF SITE FOR THE TSTORMS AND FORECAST VICINITY SHOWERS THE
REMAINDER OF THE TIME BUT NOT A LOT OF CONFIDENCE IN THE TIMING.
MVFR VISIBILITY AND BRIEF IFR VISIBILITY AND GUSTY WINDS POSSIBLE
DURING THE HEAVIER THUNDERSTORMS.

.OUTLOOK...NON-VFR CONDITIONS LIKELY THURSDAY INTO SATURDAY
MORNING IN SHOWERS AND THUNDERSTORMS AND MVFR/IFR CEILINGS AT
TIMES.

&&

.MARINE...
A RELATIVELY LIGHT SOUTH FLOW ON LAKE ERIE WILL PERSIST...PERHAPS
BECOMING SOUTHWEST...UNTIL THE COLD FRONT ARRIVES LATER TONIGHT.
MARINERS WILL HAVE TO BE ON THE LOOK OUT FOR THUNDERSTORMS WITH
LOCALLY GUSTY WINDS AND HIGHER WAVES. IF AN ORGANIZED BAND OF
THUNDERSTORMS CROSSES THE LAKE TODAY...THEN WINDS MAY SHIFT TO THE
WEST AND NORTHWEST FOR A FEW HOURS...THEN BACK TOWARD THE SOUTH OR
SOUTHWEST AGAIN.

TIMING THE ACTUAL FRONT IS TRICKY. AN AVERAGE OF THE DIFFERENT
COMPUTER MODELS WOULD PUT THE FRONT ACROSS THE SOUTH SHORE OF LAKE
ERIE BY THURSDAY MORNING. UNLIKE MOST FRONTS...THE GRADIENT REMAINS
RATHER WEAK BEHIND THE FRONT AND DO NOT EXPECT MUCH OF A NORTH TO
NORTHWEST WIND ON THURSDAY INTO FRIDAY...PERHAPS PICKING UP JUST A
BIT (10-15 KNOTS) LATER FRIDAY INTO SATURDAY. WINDS SHOULD REMAIN
RELATIVELY LIGHT EARLY NEXT WEEK AS HIGH PRESSURE BUILDS ACROSS THE
LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...DJB/KUBINA
SHORT TERM...KUBINA
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Aug 7, 8:21 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
921 AM EDT WED AUG 7 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081330-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
921 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE LOCAL AREA TONIGHT. A COUPLE
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH TONIGHT.
SOME OF THE THUNDERSTORMS WILL BE SEVERE. THE MAIN SEVERE WEATHER
THREATS WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

LOCALIZED HEAVY RAIN MAY OCCUR THROUGH TONIGHT CAUSING
SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-081330-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
921 AM EDT WED AUG 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON LAKE ERIE THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 112 km away, was scanning. The volume nearest the first event began at 15:09 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Seneca

When
August 7, 10:11 AM EST
Where
Seneca County, 2.09 mi NE of Tiffin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.120, -83.140

A trained weather spotter reported nickel size hail 2 miles east of Tiffin.

Hail, Seneca

When
August 7, 10:22 AM EST
Where
Seneca County, Republic
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.120, -83.020

The public reported quarter size hail in Republic.

Thunderstorm Wind, Medina

When
August 7, 12:20 PM EST
Where
Medina County, 1.85 mi S of Sharon Center
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
41.073, -81.729

Ohio Department of Transportation reported trees uprooted north of Wadsworth.

Hail, Seneca

When
August 7, 12:22 PM EST
Where
Seneca County, 0.69 mi N of Weiker Arpt
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.240, -83.030

The public reported quarter size hail 1 mile north of Weiker Airport.

Hail, Wayne

When
August 7, 1:52 PM EST
Where
Wayne County, 1.38 mi N of Orrville
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.850, -81.770

A trained spotter reported quarter size hail 1 mile north of Orrville.

Tornado, Wayne

When
August 7, 2:01 PM EST to 2:03 PM EST
Where
Wayne County, 1.25 mi ENE of East Union to 1.57 mi E of East Union
Rating
EF1
Path length
0.87 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.810, -81.800

A National Weather Service storm survey team confirmed an EF1 tornado occurred near Orrville along Mc Quaid Rd. The tornado was on the ground for approximately 1 mile with a width maximum winds estimated to be 95 mph. The maximum width was approximately 50 yards. The tornado pulled most of a roof off a home and caused other minor damage.

Hail, Wayne

When
August 7, 2:08 PM EST
Where
Wayne County, 2.6 mi SE of Marshallville
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.870, -81.700

A trained weather spotter reported half dollar size hail.

Hail, Stark

When
August 7, 2:20 PM EST
Where
Stark County, 1.25 mi ENE of Canal Fulton
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.890, -81.580

A trained weather spotter reported quarter size hail in Canal Fulton.

Hail, Stark

When
August 7, 2:45 PM EST to 2:53 PM EST
Where
Stark County, 0.45 mi N of Banker Hgts to 0.87 mi NE of Canton
Measured
1 in hail
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
40.776, -81.420

A trained weather spotter reported quarter size hail in Canton.

Hail, Holmes

When
August 7, 3:05 PM EST
Where
Holmes County, 0.52 mi E of Winesburg
Measured
1 in hail
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.620, -81.690

The Fire Department reported quarter size hail in Winesburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyThe tornado archive for Ohio, 2013Warnings in Ohio, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474333, 474332, 474347, 474334, 474335, 474336, 474338, 474342, 474345, 474346.